Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 

 

Non-axial self-similar hole filling for the porous medium equation


Authors: S. B. Angenent and D. G. Aronson
Journal: J. Amer. Math. Soc. 14 (2001), 737-782
MSC (2000): Primary 35K65, 37G99; Secondary 35K55, 76S05
Published electronically: May 30, 2001
MathSciNet review: 1839916
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

We construct non-axially symmetric self-similar solutions to the porous medium equation by showing that the family of radial self-similar solutions found by Aronson and Graveleau (1993) undergoes a sequence of symmetry breaking bifurcations as the parameter $m$ decreases from $m=\infty$ to $m=1$.


References [Enhancements On Off] (What's this?)

  • 1. S. B. Angenent and D. G. Aronson, The focusing problem for the radially symmetric porous medium equation, Comm. Partial Differential Equations 20 (1995), no. 7-8, 1217–1240. MR 1335749, 10.1080/03605309508821130
  • 2. S. B. Angenent and D. G. Aronson, Intermediate asymptotics for convergent viscous gravity currents, Phys. Fluids 7 (1995), no. 1, 223–225. MR 1307118, 10.1063/1.868722
  • 3. Donald G. Aronson and Philippe Bénilan, Régularité des solutions de l’équation des milieux poreux dans 𝑅^{𝑁}, C. R. Acad. Sci. Paris Sér. A-B 288 (1979), no. 2, A103–A105 (French, with English summary). MR 524760
  • 4. D. G. Aronson, The porous medium equation, Nonlinear diffusion problems (Montecatini Terme, 1985) Lecture Notes in Math., vol. 1224, Springer, Berlin, 1986, pp. 1–46. MR 877986, 10.1007/BFb0072687
  • 5. D. G. Aronson, O. Gil, and J. L. Vázquez, Limit behaviour of focusing solutions to nonlinear diffusions, Comm. Partial Differential Equations 23 (1998), no. 1-2, 307–332. MR 1608532, 10.1080/03605309808821347
  • 6. D. G. Aronson and J. Graveleau, A self-similar solution to the focusing problem for the porous medium equation, European J. Appl. Math. 4 (1993), no. 1, 65–81. MR 1208420, 10.1017/S095679250000098X
  • 7. Grigory Isaakovich Barenblatt, Scaling, self-similarity, and intermediate asymptotics, Cambridge Texts in Applied Mathematics, vol. 14, Cambridge University Press, Cambridge, 1996. With a foreword by Ya. B. Zeldovich. MR 1426127
  • 8. Carl M. Bender and Steven A. Orszag, Advanced mathematical methods for scientists and engineers, McGraw-Hill Book Co., New York, 1978. International Series in Pure and Applied Mathematics. MR 538168
  • 9. Jöran Bergh and Jörgen Löfström, Interpolation spaces. An introduction, Springer-Verlag, Berlin-New York, 1976. Grundlehren der Mathematischen Wissenschaften, No. 223. MR 0482275
  • 10. S. I. Betelú, D. G. Aronson, and S. B. Angenent, Renormalization study of two-dimensional convergent solutions of the porous medium equation, Phys. D 138 (2000), no. 3-4, 344–359. MR 1744636, 10.1016/S0167-2789(99)00209-2
  • 11. S.I.Betelú, J.Lowengrub, and D.G.Aronson, Focusing of an elongated hole in porous medium flow, preprint.
  • 12. Shui Nee Chow and Jack K. Hale, Methods of bifurcation theory, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Science], vol. 251, Springer-Verlag, New York-Berlin, 1982. MR 660633
  • 13. J.A.Diez, L.P.Thomas, S.Betelú, R.Gratton, B.Marino, J.Gratton, D.G.Aronson, and S.B.Angenent, Noncircular converging flows in viscous gravity currents, Phys. Rev. E 58(1998), 6182-6187.
  • 14. Gerald B. Folland, Introduction to partial differential equations, Princeton University Press, Princeton, N.J., 1976. Preliminary informal notes of university courses and seminars in mathematics; Mathematical Notes. MR 0599578
  • 15. David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 224, Springer-Verlag, Berlin, 1983. MR 737190
  • 16. Martin Golubitsky, Ian Stewart, and David G. Schaeffer, Singularities and groups in bifurcation theory. Vol. II, Applied Mathematical Sciences, vol. 69, Springer-Verlag, New York, 1988. MR 950168
  • 17. J.Graveleau, Quelques solutions auto-semblables pour l'équation dela chaleur non- linéair, Rapport Interne C.E.A. (1972).
  • 18. Harry Hochstadt, The functions of mathematical physics, 2nd ed., Dover Publications, Inc., New York, 1986. With a foreword by Wilhelm Magnus. MR 883962
  • 19. Lars Hörmander, The analysis of linear partial differential operators. I, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 256, Springer-Verlag, Berlin, 1983. Distribution theory and Fourier analysis. MR 717035
  • 20. Tosio Kato, Perturbation theory for linear operators, 2nd ed., Springer-Verlag, Berlin-New York, 1976. Grundlehren der Mathematischen Wissenschaften, Band 132. MR 0407617
  • 21. G. Da Prato and P. Grisvard, Sommes d’opérateurs linéaires et équations différentielles opérationnelles, J. Math. Pures Appl. (9) 54 (1975), no. 3, 305–387 (French). MR 0442749
  • 22. Elias M. Stein, Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals, Princeton Mathematical Series, vol. 43, Princeton University Press, Princeton, NJ, 1993. With the assistance of Timothy S. Murphy; Monographs in Harmonic Analysis, III. MR 1232192
  • 23. E. T. Whittaker and G. N. Watson, A course of modern analysis, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1996. An introduction to the general theory of infinite processes and of analytic functions; with an account of the principal transcendental functions; Reprint of the fourth (1927) edition. MR 1424469

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 35K65, 37G99, 35K55, 76S05

Retrieve articles in all journals with MSC (2000): 35K65, 37G99, 35K55, 76S05


Additional Information

S. B. Angenent
Affiliation: Department of Mathematics, University of Wisconsin–Madison, Madison, Wisconsin 53706
Email: angenent@math.wisc.edu

D. G. Aronson
Affiliation: School of Mathematics, University of Minnesota, Minneapolis, Minnesota 55455
Email: don@math.umn.edu

DOI: https://doi.org/10.1090/S0894-0347-01-00372-1
Keywords: Porous medium equation, self-similar solutions, symmetry breaking bifurcation
Received by editor(s): November 1, 1999
Published electronically: May 30, 2001
Additional Notes: The first author was supported by the National Science Foundation
Article copyright: © Copyright 2001 American Mathematical Society